Alert archive / Montana / Snow Advisories in 2008

Snow Advisory 13, NWS Billings, MT

March 21, 2008Big Horn County, Montana

NWS Billings, MT issued this snow advisory at Mar 21, 2008, 3:17 PM MDT for Big Horn County, Montana. It took effect at Mar 21, 2008, 9:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2008, 3:17 PM MDT (21:17 UTC)
In effect from
Mar 21, 2008, 9:00 PM MDT
Expired
Mar 22, 2008, 9:28 AM MDT
In force
12 hr
Issued by
NWS Billings, MT

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this snow advisory went out at Mar 21, 3:02 PM MDT, 15 minutes earlier.

Area forecast discussion, Mar 21, 3:02 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT FRI MAR 21 2008

.SHORT TERM...VALID FOR SAT AND SUN...

CHALLENGING SHORT TERM FORECAST FOR TONIGHT INTO SATURDAY. MODELS
ARE IN VERY GOOD AGREEMENT SETTING UP A CONVECTIVE AREA OF SNOW
OVER THE BIG HORN MOUNTAINS AND SHERIDAN COUNTY THROUGH BIG HORN
COUNTY AND AREAS OF YELLOWSTONE AND MUSSELSHELL COUNTIES. VERY
DYNAMIC SYSTEM WITH MANY FACTORS FAVORABLE FOR HEAVY SNOW IN THE
MOUNTAINS AND ADVISORY SNOW IN SHERIDAN COUNTY AND SOUTHERN BIG
HORN COUNTY. SOUNDINGS AND TIME HEIGHTS SHOWING VERY DEEP MOIST
LAYER WITH AREA OF FRONTOGENESIS ENHANCING LIFT AS WELL AS UPPER
LEVEL Q VECTOR DIVERGENCE. LAPSE RATES ARE ALSO VERY STEEP FOR
THIS TIME OF YEAR RANGING FROM 8 TO 10 C/KM. MAIN AREA OF
VORTICITY LOOKS TO MOVE ACROSS SOUTHERN MONTANA/NORTHERN WYOMING
WHICH IS ALSO FAVORABLE. EXPECT SNOW TO FAIRLY WET AS DENDRITIC
LAYER IS NOT OVERLY THICK. HIGHEST ACCUMULATIONS WILL BE OVER
GRASSY AREAS...HOWEVER EXPECT SNOWFALL RATES OVER LOWER
ELEVATIONS OF ONE TO TWO INCHES AND HOUR AT TIMES WITH UP TO TWO
TO THREE INCHES AN HOUR OVER HIGHER ELEVATIONS SO SIGNIFICANT
SNOWFALL WILL BEGIN TO ACCUMULATE ON ROADWAYS OVERNIGHT. SLOW
MOVE RIDGE OVER THE PACIFIC NORTHWEST IS SLOW TO PUSH EASTWARD
AND WITH CONTINUED UNSTABLE NORTHWEST TO NORTHERLY FLOW ALOFT
THROUGH MUCH OF SATURDAY EXPECT BAND OF SNOW TO PERSIST AT LEAST
THROUGH EARLY SATURDAY AFTERNOON WHEN RIDGE BEGINS EASTWARD
PUSH AND SURFACE HIGH BUILDS ACROSS EASTERN MONTANA. GFS/ECMWF/NAM
ARE ALL FAIRLY SIMILAR WITH QPF AMOUNTS AND ONLY SLIGHTLY
DIFFERENT IN PLACEMENT OF BAND. WILL ISSUE HEAVY SNOW WARNING FOR
THE BIG HORN MOUNTAINS WITH 10 TO 15 INCHES POSSIBLE BY SATURDAY
AFTERNOON. ISSUING SNOW ADVISORY FOR SHERIDAN COUNTY AND SOUTHERN
BIG HORN COUNTY. BOTH RUN FROM 03Z-18Z SATURDAY. EVENING AND MID
SHIFT WILL NEED TO MONITOR AS I COULD SEE THE POSSIBLE NEED FOR
EITHER UPGRADING THE ADVISORY OR SPREADING IT NORTHWARD INTO
NORTHERN BIG HORN COUNTY. YELLOWSTONE COUNTY LOOKS LESS LIKELY
BUT AGAIN THIS SHOULD BE MONITORED DUE TO THE CONVECTIVE NATURE
OF THE EVENT.

THE WESTERN ZONES AND FAR EASTERN ZONES SHOULD NOT BE IMPACTED
TOO MUCH BY THE EVENT. THE BAND WILL EVENTUALLY MIGRATE EASTWARD
ON SATURDAY AFTERNOON AND EVENING AND LEFT THE HIGH CHANCE TO
LIKELY POPS GOING BUT SNOW AMOUNTS WILL BE MUCH LESS IN THE EAST.

UPPER LEVEL RIDGE MOVES OVER THE AREA ON SUNDAY RESULTING IN
STABLE AND DRY WEATHER CONDITIONS. ONLY MADE SLIGHT ADJUSTMENTS
TO TEMPERATURE FORECAST TO REFLECT CLOUD COVER/SNOWFALL ON
SATURDAY AND TRENDED HIGHS DOWN A COUPLE OF DEGREES IN THE ABOVE
MENTIONED AREAS. ALSO LOWERED SATURDAY OVERNIGHT TEMPS A BIT DUE
TO SNOW COVER AND CLEARING SKIES AS RIDGE APPROACHES. SUNDAY
TEMPERATURES WERE A BIT TRICKY AS THERMAL RIDGE WILL BE OVER THE
FORECAST AREA BUT UNSEASONABLY WARM TEMPS MAY BE SOMEWHAT
HINDERED OVER AREAS WITH SNOW COVER. SLIGHTLY LOWERED
TEMPERATURES IN THESE AREAS ON SUNDAY BUT SHOULD STILL SEE ABOVE
NORMAL READINGS ACROSS THE CWA.

STOPPKOTTE

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

PROGRESSIVE AND UNSETTLED PATTERN WILL CONTINUE INTO THE EXTENDED
FOR NEXT WEEK. MODELS IN DECENT AGREEMENT FOR THE FIRST COUPLE OF
DAYS OF NEXT WEEK BUT THEN DIVERGE BY MID WEEK ONWARD. MONDAY
BRINGS A FAST ZONAL FLOW ACROSS THE FORECAST AREA WITH SEVERAL
WAVES AND A SURFACE LOW MOVING ACROSS SOUTHERN CANADA AND
NORTHERN MONTANA. THIS WILL CREATE TIGHT PRESSURE GRADIENTS
ACROSS THE WESTERN ZONES RESULTING IN WINDY CONDITIONS ACROSS
THOSE LOCATIONS. A COLD FRONT ALSO LOOKS TO SWEEP ACROSS THE
FORECAST AREA DURING THE AFTERNOON AND EARLY EVENING HOURS
BRINING GUSTY NORTHWEST WINDS TO THE PLAINS. WILL KEEP BEST
CHANCES FOR PRECIP OVER THE WESTERN MOUNTAINS WITH JUST SLIGHT
CHANCES ACROSS THE PLAINS.

FLOW REMAINS THE SAME INTO TUESDAY WITH SOME SLIGHT RIDGING AND
SOME WEAK WAVE ACTIVITY MOVING OVER THE FORECAST AREA. WILL
CONTINUE WITH POPS SIMILAR TO MONDAY. WEDNESDAY AND THURSDAY
MODELS DIVERGE SOMEWHAT AS THE GFS CARVES A LARGE TROUGH ACROSS
THE WESTERN STATES. THE ECMWF IS SIMILAR BUT NOT AS DEEP OR STRONG WITH
THE TROUGH AND THE UPPER LOW PLACEMENT IS OFF. IN ANY CASE...IT
CERTAINLY LOOKS TO BE COOL AND UNSETTLED WITH A MOIST SOUTHWEST FLOW
ALOFT TO START THEN BECOME NORTHWEST ALOFT BY LATE WEEK. MODELS
ALSO SHOWING A DECENT SURFACE LOW MOVING ACROSS EASTERN WYOMING
AND WESTERN SOUTH DAKOTA WEDNESDAY NIGHT AND THURSDAY. OBVIOUSLY
TOO FAR OUT TO PINPOINT BUT THIS COULD BE A SIGNIFICANT PRECIP
MAKER FOR PORTIONS OF SOUTHERN AND SOUTHEAST MONTANA...AS WELL AS
NORTHERN WYOMING. TEMPERATURES LOOK TO BE SLIGHTLY ABOVE NORMAL
FOR THE ENTIRE PERIOD. HOWEVER...DEPENDING ON ABOVE MENTIONED
SURFACE LOW LOCATION AND STRENGTH...TEMPERATURES COULD BE COOLER.
HOOLEY

&&

.AVIATION...

SKIES WILL BE MOSTLY CLOUDY THROUGHOUT THE NIGHT WITH VFR
CONDITIONS PREVAILING WEST OF KBIL. HOWEVER...SCATTERED SNOW
SHOWERS CAN BE EXPECTED FROM KBIL TO KLVM RESULTING IN THE
POSSIBILITY OF MVFR TO IFR CONDITIONS WITHIN ANY SHOWER ACTIVITY.
HEAVIER SNOW IS EXPECTED AFTER 03Z FROM KBIL TO KMLS AND AREAS
SOUTH...ESPECIALLY FROM KBIL TO KSHR WITH IFR TO LIFR CONDITIONS
POSSIBLE AT TIMES. IN ADDITION...SNOW WILL BE LIKELY OVER THE BIG
HORN MOUNTAINS RESULTING IN MOUNTAIN OBSCURATIONS. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 026/042 022/053 032/053 032/051 030/052 029/051 027/052
    86/W    00/B    03/W    32/W    22/W    22/W    22/W
LVM 020/038 019/051 031/050 028/046 027/047 026/050 026/047
    62/W    00/N    23/W    42/W    24/W    32/W    22/W
HDN 024/042 023/055 029/055 029/057 028/054 027/055 025/055
    87/W    00/B    02/W    22/W    22/W    22/W    22/W
MLS 025/042 025/054 029/053 029/053 027/052 026/052 023/048
    65/W    00/U    02/W    22/W    22/W    22/W    22/W
4BQ 026/040 023/051 029/054 030/052 029/050 028/054 024/050
    76/W    00/U    02/W    22/W    22/W    22/W    22/W
BHK 022/040 022/051 023/051 026/048 024/049 023/051 022/044
    43/W    00/U    02/W    22/W    22/W    22/W    22/W
SHR 023/035 018/049 025/051 027/047 025/051 024/049 023/049
    +9/J    30/B    03/W    32/W    22/W    22/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SNOW ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM MDT
      SATURDAY FOR ZONE 38.
WY...SNOW ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 12 PM MDT
      SATURDAY FOR ZONE 99.
     HEAVY SNOW WARNING IN EFFECT FROM 9 PM THIS EVENING TO 12 PM
      MDT SATURDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 21, 2:59 PM MDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
259 PM MDT FRI MAR 21 2008

MTZ028>037-039>042-056>058-063>068-222100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
259 PM MDT FRI MAR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THE EVENING THEN
CHANGE TO SNOW BY LATE EVENING. SNOW ACCUMULATIONS OF AN INCH OR
LESS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL LIKELY CONTINUE EAST OF BILLINGS INTO SATURDAY MORNING
WITH ADDITIONAL SNOW ACCUMULATIONS OF UP TO 1 INCH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ038-WYZ098-099-222100-
SOUTHERN BIG HORN-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
259 PM MDT FRI MAR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW...HEAVY AT TIMES...WILL BE LIKELY FROM MID EVENING THROUGH SATURDAY
MORNING. 3 TO 5 INCHES WILL BE POSSIBLE ACROSS SOUTHERN BIG HORN
AND SHERIDAN COUNTY WITH 12 TO 15 INCHES IN THE BIG HORN
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE THROUGH SATURDAY MORNING WITH ADDITIONAL
ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE ACROSS SOUTHERN BIG HORN
COUNTY AND SHERIDAN COUNTY WITH 2 TO 4 INCHES POSSIBLE FOR THE BIG
HORN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:17 PM MDTHeavy Snow WarningBYZ18 hr

Nearby

Snow Advisories in Montana, 2008Snow Advisories in Wyoming, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.